Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Jackson, MS

March 25, 2017Leake County, Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2017, 4:26 PM CDT for Leake County, Madison County, Mississippi. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2017, 4:26 PM CDT (21:26 UTC)
Expired
Mar 25, 2017, 4:42 PM CDT
In force
16 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leake County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS54 KJAN 252126
SVRJAN
MSC079-089-252215-
/O.NEW.KJAN.SV.W.0113.170325T2126Z-170325T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
426 PM CDT SAT MAR 25 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Western Leake County in central Mississippi...
  East central Madison County in central Mississippi...

* Until 515 PM CDT

* At 426 PM CDT, a severe thunderstorm was located near Farmhaven, or
  12 miles west of Carthage, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Thomastown around 455 PM CDT. 
  Carthage around 500 PM CDT. 

Other locations impacted by this severe thunderstorm include Standing
Pine and Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3262 8973 3263 8973 3262 8975 3261 8976
      3261 8978 3274 8987 3293 8962 3267 8944
TIME...MOT...LOC 2126Z 238DEG 18KT 3270 8975 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
387 
WWUS54 KJAN 252142
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
442 PM CDT SAT MAR 25 2017

MSC079-089-252152-
/O.CAN.KJAN.SV.W.0113.000000T0000Z-170325T2215Z/
Leake MS-Madison MS-
442 PM CDT SAT MAR 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEAKE AND EAST CENTRAL
MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3262 8973 3263 8973 3262 8975 3261 8976
      3261 8978 3274 8987 3293 8962 3267 8944
TIME...MOT...LOC 2141Z 238DEG 18KT 3274 8967 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:17 PM CDT, 9 minutes earlier.

Area forecast discussion, Mar 25, 4:17 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
417 PM CDT Sat Mar 25 2017

.DISCUSSION...
Tonight and Sunday: Visible satellite imagery this afternoon showing
cold core low spinning about over the northern Ozarks. Meanwhile,
down in our neck of the woods, the majority of this morning's
convections has moved to the east and southeast, but other storms
have developed lately over north and west central sections of MS.
These storms are developing in a confluent area of mid 60s dewpoints
that have combine with heating to produce CAPEs around 1000 j/kg.
Some of these have had robust updrafts and have produce some hail.

The HRRR is showing these storms maintaining themselves for the rest
of the afternoon with the possibility of a few more severe storms.
Also, the convective area over the southeast looks to spread out to
the northeast before moving into AL this evening. and only a few
light showers left by midnight. With low level moisture hanging
around overnight, fog looks like a good bet after midnight as skies
clear.

Surface winds never drastically change directions, thus southerly
flow Sunday will begin quickly reloading the moisture levels in the
lower levels ahead of a storms system slated for Monday. Low to mid
60s dewpoints look to overspread the area by 12Z Monday./26/

Monday through Friday: A generally active weather pattern will
remain in place through the remainder of the forecast period
thanks to a progressive upper level pattern. The next system of
interest is still on track for Monday, as a mid level shortwave
and surface low track across the Mid South. Moderate instability
is expected across our area, along with decent height falls
occurring with the passage of the wave. Given the timing of the
system (peak heating/instability) and anticipated steep lapse
rates, a respectable severe weather threat will exist with
somewhat greater potential farther north in the area closer to the
better forcing. The currently advertised slight/marginal risk
areas may need to be tweaked upward in later forecasts for some
portions of the area.

The surface baroclinic zone associated with Monday's system will
stall just north/northwest of the CWA, keeping most or all of the
forecast area in a warm/moist environment into the middle portion
of next week. This will keep lower end chances for less organized
showers/storms around Tuesday into Wednesday even as shortwave
upper ridging passes across the area. The next system of interest
is still on track to arrive around the Thursday time frame. Some
model inconsistencies exist with respect to the nature of this
system (slower moving cut off upper low vs more progressive upper
wave). Nevertheless, the soupy airmass will remain in place ahead
of this system, and another increase in rain/thunderstorm chances
appears to be a good bet. Stronger deep layer shear will accompany
this system, and there are indications that steep lapse rates
will once again be possible. Particularly once we begin to see
better model consistency, there is a good chance that severe
potential will need to be added to HWO and graphics products for
this period of the forecast. There is a better chance of an actual
frontal passage with the late week system, suggesting a break in
the rain is possible by next weekend. /DL/

&&

.AVIATION...
18Z TAF discussion:
Ceilings will rise to VFR during the afternoon, but isolated
thunderstorms will still pose a risk of lower ceilings and
visibilities at impacted TAF sites. While the majority of the rain
will move east of the area tonight, low clouds and fog will
develop by late evening and be responsible for MVFR/IFR
conditions, especially after midnight. Conditions will improve
back to VFR by 26/15Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  82  63  82 /  44   9   9  58
Meridian      59  83  63  81 /  42  22   8  37
Vicksburg     56  82  63  82 /  32   4   7  58
Hattiesburg   62  84  64  82 /  47  15   8  28
Natchez       59  83  64  82 /  33   5   7  47
Greenville    53  79  63  78 /  13   3  15  61
Greenwood     56  79  62  80 /  39   6  12  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/26
Hazardous weather outlook, Mar 25, 2:28 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
228 PM CDT Sat Mar 25 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-060-261930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Warren-
Adams-
228 PM CDT Sat Mar 25 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Severe thunderstorms are possible on Monday, mainly in the midday
through late evening hours, especially north of the Highway 84
corridor. The primary risks will be large hail and damaging wind
gusts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

MSZ026>033-036>039-042>046-048>059-061>066-072>074-261930-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
228 PM CDT Sat Mar 25 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms will be possible through the rest of
the afternoon. The main threats from any severe storms will be damaging
wind gusts and hail up to the size of quarters.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Severe thunderstorms are possible on Monday, mainly in the midday
through late evening hours, especially north of the Highway 84
corridor. The primary risks will be large hail and damaging wind
gusts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon and Monday through Monday night.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 25, 3:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND GST     1 SSE BENTONIA          32.63N 90.36W
03/25/2017  E50 MPH          YAZOO              MS   PUBLIC

            TREE DOWN IN A YARD ON THE SOUTH SIDE OF BENTONIA.

&&

TW
Local storm report, Mar 25, 3:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             6 SSE MYRLEVILLE        32.63N 90.25W
03/25/2017  E1.00 INCH       MADISON            MS   BROADCAST MEDIA

            QUARTER SIZE HAIL IN THE KEARNEY PARK AREA. PICTURE VIA
            SOCIAL MEDIA.

&&

TW
Special weather statement, Mar 25, 3:43 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CDT SAT MAR 25 2017

MSZ037-043-044-252115-
Attala MS-Leake MS-Madison MS-
343 PM CDT SAT MAR 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE...SOUTH
CENTRAL ATTALA AND NORTHEASTERN MADISON COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, Meteorologists were tracking a strong thunderstorm
near Thomastown, or 12 miles northwest of Carthage, moving northeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thomastown around 350 PM CDT.
  Singleton around 405 PM CDT.

Other locations impacted by this storm include Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3269 8973 3284 8985 3307 8963 3279 8942
TIME...MOT...LOC 2043Z 234DEG 27KT 3282 8972

17
Special weather statement, Mar 25, 3:47 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT SAT MAR 25 2017

MSZ043-044-252115-
Leake MS-Madison MS-
347 PM CDT SAT MAR 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sharon, or 7 miles east of Canton, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Farmhaven around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8964 3258 8973 3263 8973 3258 8979
      3259 8979 3258 8982 3259 8984 3258 8986
      3257 8987 3256 8989 3254 8989 3253 8992
      3251 8993 3251 8994 3260 9002 3279 8981
TIME...MOT...LOC 2046Z 234DEG 27KT 3259 8990

17
Special weather statement, Mar 25, 3:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CDT SAT MAR 25 2017

MSZ043-252130-
Madison MS-
355 PM CDT SAT MAR 25 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY UNTIL 430
PM CDT...

At 355 PM CDT, Meteorologists were tracking a strong thunderstorm
near Annandale, or 8 miles west of Canton, moving northeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Canton around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3266 8997 3250 9018 3259 9025 3269 9016
      3269 9014 3270 9013 3270 9010 3273 9007
      3274 9005
TIME...MOT...LOC 2055Z 234DEG 27KT 3257 9017

17
Special weather statement, Mar 25, 4:21 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CDT SAT MAR 25 2017

MSZ043-044-252145-
Leake MS-Madison MS-
421 PM CDT SAT MAR 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Meteorologists were tracking a strong thunderstorm
near Farmhaven, or 14 miles west of Carthage, moving northeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carthage and Thomastown around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 8982 3271 8988 3292 8965 3269 8951
TIME...MOT...LOC 2121Z 234DEG 27KT 3270 8978

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:05 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington40 min
Mar 25, 2:41 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington49 min
Mar 25, 3:01 AM CDTSpecial Weather StatementJANSharkey44 min
Mar 25, 3:10 AM CDTSevere Thunderstorm WarningJANLeflore50 min
Mar 25, 3:25 AM CDTSpecial Weather StatementJANIssaquena, Sharkey, Warren50 min
Mar 25, 4:02 AM CDTSpecial Weather StatementJANAdams, Claiborne, Jefferson58 min
Mar 25, 4:20 AM CDTSpecial Weather StatementJANHumphreys, Issaquena, Sharkey, Warren, Yazoo55 min
Mar 25, 4:46 AM CDTSpecial Weather StatementJANClaiborne, Copiah, Hinds, Warren59 min
Mar 25, 4:56 AM CDTSpecial Weather StatementJANHolmes, Madison, Yazoo64 min
Mar 25, 6:08 AM CDTSpecial Weather StatementJANMontgomery, Webster37 min
Mar 25, 6:12 AM CDTSpecial Weather StatementJANLeake, Madison, Rankin48 min
Mar 25, 7:24 AM CDTSpecial Weather StatementJANChoctaw, Oktibbeha, Winston51 min
Mar 25, 7:34 AM CDTSpecial Weather StatementJANNeshoba, Newton, Scott56 min
Mar 25, 10:01 AM CDTSpecial Weather StatementJANClarke, Kemper, Lauderdale29 min
Mar 25, 10:10 AM CDTSpecial Weather StatementJANForrest35 min
Mar 25, 10:15 AM CDTSpecial Weather StatementJANJones30 min
Mar 25, 11:01 AM CDTSpecial Weather StatementJANForrest29 min
Mar 25, 12:48 PM CDTSpecial Weather StatementJANYazoo27 min
Mar 25, 12:55 PM CDTSevere Thunderstorm WarningJANYazoo50 min
Mar 25, 1:25 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo50 min
Mar 25, 1:40 PM CDTSpecial Weather StatementJANHinds35 min
Mar 25, 1:56 PM CDTSevere Thunderstorm WarningJANHolmes, Madison, Yazoo49 min
Mar 25, 2:10 PM CDTSpecial Weather StatementJANHinds35 min
Mar 25, 2:26 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo17 min
Mar 25, 2:32 PM CDTSpecial Weather StatementJANAttala28 min
Mar 25, 2:49 PM CDTSpecial Weather StatementJANAttala26 min
Mar 25, 3:43 PM CDTSpecial Weather StatementJANLeake32 min
Mar 25, 3:47 PM CDTSpecial Weather StatementJANMadison28 min
Mar 25, 3:55 PM CDTSpecial Weather StatementJANMadison35 min
Mar 25, 4:21 PM CDTSpecial Weather StatementJANLeake24 min
Mar 25, 4:32 PM CDTSpecial Weather StatementJANWinston28 min
Mar 25, 5:21 PM CDTSpecial Weather StatementJANMadison24 min
Mar 25, 5:43 PM CDTSpecial Weather StatementJANWarren32 min
Mar 25, 5:48 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo42 min
Mar 25, 6:20 PM CDTSevere Thunderstorm WarningJANYazoo40 min
Mar 25, 6:51 PM CDTSpecial Weather StatementJANHolmes24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.